Jump to content
CrazyBoards.org

Recommended Posts

Hello everyone I am desperate need of some advice. I suffer from social anxiety, panic, GAD, depression and binge eating/emotional eating.

 

I was on Effexor XR x75mg for about 7 years. I was fine until about year 4 of use when it started to cause extreme teeth grinding and clenching out of no where. I tried switching medications to Pristiq.. still grinded/clenched... tried switching to Cymbalta.. grinding and clenching continued. I also added BuSpar into the mix.. did not help.

 

I went off of my meds for about 4 months and the grinding and clenching all but went away. However the severe anxiety and binge eating returned. Doctor has me trying Celexa for the last 5 days. Binge eating and anxiety is gone however i am still experiencing teeth grinding and clenching, acid reflux, severe out of it feeling with fatigue, i will also loose track of time or "zone out" for hours on end, no energy etc.

 

I have taken Ativan (Lorazepam) on occassion and it has not caused teeth clenching/grinding. What medication do i try if all SSRI & SNRI cause teeth grinding/clenching and benzo's are only good for a short while? This is horrible I dont know what to do! I am also terrified of weight gain from SSRI/ SNRI as i gained 50+ pounds on Effexor. HELP

Link to comment
Share on other sites

If I'm counting correctly you've only tried three meds. There are so many more than three. Even if you give up on one class of medication, there are others. I'm not going to list them all because there are lots and it's late in the day. You can do a search on antidepressants and find some. 

 

There are also bite guards that you can get. There are some that can be purchased at a drug store for not much money. If you have insurance then you may want to invest in a bite guard from your dentist. I had one of those years ago. It was made out of clear plastic and could be worn all day if needed.

Link to comment
Share on other sites

sylvan is right, there's all kinds of meds out there to try yet.

 

however, i would bring this up with your pdoc - to me, it is an unacceptable side effect, and worthy of looking for a med that won't have you clenching and grinding.  i was on effexor for a few years and broke my back teeth because of it.  because of the pain and the broken teeth, i ended up with dentures.  you don't want it to go that far.  definitely try a plastic mouth guard in the meantime, they really do help (i could never get used to the sensation of something in my mouth like that, but that's a therapy issue for me rather than a physical one).

 

i hope you get some relief soon.

Link to comment
Share on other sites

I have tried everything. Grind guards do NOTHING. I have tried biofeedback, acupuncture, massage, physio, chiro, Botox injections, pain medicines and muscle relaxants, electro muscle stimulation, self massage in my jaw, yoga, hot and cold packs. I am currently doing a 6500$ Braces treatment from my dentist to widen my jaw to supposedly take pressure off my tmj joints. I have spent thousands of dollars trying to get the grinding to stop!! Doctors don't do anything as they say the grinding is not a side affect of the meds which is total BS. My teeth are getting ground down to nothing :(. Other classes of drugs? For cronic anxiety? Not really all the doctors perscribe are SSRI/SNRI. Benzos are only perscribed for short term relief. Lots of options for the clinically depressed.. Not many for the extremely anxious. I am even trying herbal pills right now as a "natural" remedy but I don't think they are doing anything.

Link to comment
Share on other sites

i'm sorry you've had to spend so much time and money trying to get some relief!  and  can't believe they won't acknowledge that it's the meds.  it should at least give them a clue that your jaw was better for four months off those meds.  am i right in that effexor, pristiq, and cymbalta are all variants of the same medication?  i wonder what a different antidepressant would do.  effexor was the one that killed my mouth.  any other antidepressant i've taken since then has not had that side effect for me.  would it be appropriate for you to discuss trying a different AD?

 

i really feel for you.  i remember that it used to hurt so bad, i couldn't even think straight sometimes.  and doctors kept telling me there was nothing i could do.  they were wrong.

Link to comment
Share on other sites

  • 3 weeks later...

That's nuts. Atenolol gave me bruxism. And even though it is a rare side effect, my ndoc and pdoc didn't blow me off. It only lasted as long as I was on that med, so it definitely was the med.

 

A lot of people on CBs have serious issues with their teeth because of bruxism caused by meds. I do clench my jaw a lot because of migraines, which happen to be pretty fucking stressful. But even then, I don't grind my teeth. Except while on atenolol.

Link to comment
Share on other sites

  • 3 weeks later...

I would try to find a good dentist who can make you a hard plastic splint.  It is fitted precisely to your teeth so it snaps on when you put it in.  It probably saved me from giving up on ssris

or being driven nuts by tmj.  I have a good dentist who started this I don't know how many years back.  I've probably gone through four of them, grinding grooves in them.  And he was pretty up to the date with the state of the art technology, that told him where I was biting down the hardest so I could adjust it.  But high doses of ssris or lamictal make it worse for me so I still have problems.

 

The other thing he taught me were different exercises to help relax the jaw muscles.  The main thing is moist heat.  Run pretty hot water from your tub over a wash rag and apply to your jaw.  You can also slowly massage your jaw as you open your mouth in a circular pattern trying to go in a direction that leads to the heart.   There are a few others, but the moist heat is the strongest way you can increase the blood flow and relax the muscles.

Link to comment
Share on other sites

I've found a lot of the meds caused this jaw clenching/grinding too and for me Zoloft/Sertraline was probably the worst. Celexa /  Citalopram I found didn't have this effect although it never agreed with me anyway.  

 

Everyone is different though, I managed my eating really well and LOST huge amounts of weight when I was on effexor, which made the other side effects tolerable. 

 

Would your DR let you try alternative SSRIs? Maybe a different class like a Tricyclic. 

Link to comment
Share on other sites

SSRI's gave me that side effect too--but mine also segued into full-on allergic reactions...l can't take any SSRI's now.

There are other classes of anti-depressants but some of the older ones have other side effects that are just as undesirable--Def talk with your dr about switching to something else.

 

For benzos, you could try Xanax XR--It is time-release so it doesn't spike your levels and should even out your anxiety....I haven't tried it yet but that's what my dr says :)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...